If You Take Aspirin Along With An Arthritis Medication You Need to Read This!

by admin

There are inherent risks when taking aspirin at the same time you are taking other arthritis medicines. Please read this short cautionary article:



Taking Aspirin Plus An Arthritis Medicine? Big Risk!



One of the most widely used class of medications for arthritis treatment is the non-steroidal anti-inflammatory group. These are drugs that block an enzyme called cyclooxygenase, the major player in inflammation.


Because non-steroidal anti-inflammatory drugs (NSAIDS) are so effective, they tend to be both widely used as well as widely abused.


This brief article will outline one of the risks that is apparent in older patients.


There is a correlation of aging with the development of osteoarthritis. Osteoarthritis is the medical indication for which NSAIDS are mostly taken by older adults.


At the same time this population group is the one that is most prone to be at risk for cardiovascular events such as heart attack and stroke.


As a result, many of these patients are also prescribed low dose aspirin as prophylaxis against cardiovascular problems. Prophylaxis can either be primary… a preventative matter. Or it can be secondary. A patient has had a cardiovascular event and needs to be on aspirin to prevent a second occurrence.


Unfortunately, the combination of low dose aspirin and NSAIDS is a potentially very damaging one for the lining of the stomach.


One study demonstrated that patients taking aspirin alone had a risk of 2.6 times normal for gastrointestinal bleeding. However, if they were also taking a non-steroidal anti-inflammatory drug, the risk was double that! (Sorenson HT, et al. Am J Gastroenterol. 2000; 95: 2218-2224)


Other studies have confirmed the danger of using aspirin along with non-steroidal anti-inflammatory drugs. One major concern is the ready availability of NSAIDS across the counter. Many patients are unaware that over the counter drugs have similar risks to their prescription counterparts.


The risk of aspirin and NSAIDS is just as much of a problem whether a prescription is involved or not.


That being said, it is a given that patients taking low dose aspirin for heart and stroke prophylaxis need to be counseled. Information regarding the risk of concomitant use of aspirin and non-steroidal anti-inflammatory drugs needs to be explained.


Finally, patients who are on this combination probably ought to be on medicines to protect the stomach such as proton pump inhibitors.


View the original article here

Leave a Comment

This blog is kept spam free by WP-SpamFree.

{ 0 comments… add one now }

Previous post:

Next post: